Now, let's do a question. Let's do our first case here.
A 38-year-old woman wishes to have better control of her type 1 diabetes.
Her hemoglobin A1c is 11.2%, her fasting glucose is 216 mg/dL or 12.2 mmol/L in the metric units.
The urine is 1+ glucose and ketones.
She's currently on NPH insulin at night with regular insulin at mealtimes.
What is the most appropriate therapy?
A, insulin regular twice a day with NPH at night, insulin glargine in the evening with lispro before meals,
insulin NPH twice a day with regular insulin for breakthrough high sugar values,
or insulin detemir before each meal with lispro at night.
Great, you picked insulin glargine in the evening with lispro before meals.
Remember that lispro is the short-acting version.
This woman was on an older regimen of that old regular insulin before each meal.
She was on NPH at night. Now, remember that NPH lasts about 8 hours and it can be used at night,
and regular insulin before meals can be used for treatment of diabetes but I think that's an old regimen.
That was the mainstay of therapy once upon a time.
This regimen, honestly, is just an outdated regimen.
It wasn't achieving the goal and I think it's time to get into the new sentry.
So, regular insulin has been replaced mostly with short, short-acting agents such as lispro.
Glargine is appropriate either at night or in the morning.
Detemir is a long-acting agent and it's almost never used twice a day.
I think lispro shouldn't be used at night because you run the risk of hypoglycemia
while the patient is sleeping.
Let's move on to case number two.
We have a thin, 28-year-old male who was seen for the very first time in your clinic.
And his serum glucose is 250 mg/dL or 13.9 mmol/L in the metric units
and he has 2+ glucose urea.
He had been started on metformin 500 mg twice a day
and he was started on canagliflozin 300 mg a day by his nurse practitioner.
This is actually a real case, by the way.
Three days later, his serum glucose is a 120 mg/dL or 6.7 mmol/L in metric units.
This person has 4+ glucosuria and 4+ ketones in the urine.
He feels nauseated and fatigue.
The nurse practitioner is worried about the glucosuria and asked you to see him.
So, pick the correct statement.
So, this was actually one of my patients and my nurse practitioner was quite astute
in picking out that this person could be a candidate for different type of therapy.
So, you take a look at the choices here.
You can either A, say that this worsening of glycosuria is expected and not a concern,
you could say B, the correction of the blood glucose is not a sign of clinical improvement,
you could say C, that the ketone urea is a worrisome sign
and he should be admitted to a hospital and started on some insulin therapy,
or D, all of the choices are correct. All of these choices are correct.
Now, let me just say very quickly that the nurse practitioner was appropriate
in her management up until the point where this patient started to show signs of developing possible DKA.
So, it's very reasonable and very appropriate for this person to be referred in.
The worsening of the glycosuria is expected when patients are on Invokana.
So, it's not a concern at this point in time.
The correction of the blood glucose is not a sign of clinical improvement in this case.
In fact, it is masking the DKA. The ketone urea is a worrisome sign.
We should be sending him to a hospital and have him started on some insulin.
And of course, D is correct.
So, I'll tell you what ended up happening with this story.
This patient was referred in to the diabetes unit out our local hospital.
The patient was started on intravenous insulin drip.
He was appropriately managed and very quickly recovered and is doing quite well.
And we're seeing him on regular basis.
He seems to be thriving and we have him on some combination therapy with his insulin.
So, he's doing quite well.
Now, there have been several hundred reported cases of diabetic ketoacidosis exacerbations
due to the initiation of SGLT2 in these patients.
The SGLT2 did not cause the DKA. The failure to start insulin allowed it to develop.
So, the normalization of glucose gave us a false--it gives some people a false security
and mask the dangerous situation.
DKA requires urgent treatment. It has to be treated with insulin.
We usually treat it intravenously and it has to be treated with a lot of fluid
and sometimes supplemental potassium.
Well, that's it for our diabetes system.
I think you've done very well to sit through all of this.
Please study hard, go into your exams with confidence, and show them what you know.